, Volume 10, Issue 2, pp 115–136 | Cite as

Geometric methods in the study of irregularities of distribution

  • R. Alexander


Letν be a signed measure on E d with νE d =0 and ¦ν¦Ed<∞. DefineDs(ν) as sup ¦νH¦ whereH is an open halfspace. Using integral and metric geometric techniques results are proved which imply theorems such as the following.Theorem A. Letν be supported by a finite pointsetpi. ThenDs(ν)>cd1/δ2)1/2{∑i(νpi)2}1/2 whereδ1 is the minimum distance between two distinctpi, andδ2 is the maximum distance. The numbercd is an absolute dimensional constant. (The number .05 can be chosen forc2 in Theorem A.)Theorem B. LetD be a disk of unit area in the planeE2, andp1,p2,...,pn be a set of points lying inD. If m if the usual area measure restricted toD, while γnPi=1/n defines an atomic measure γn, then independently of γn,nDs(mγn)≥ .0335n1/4. Theorem B gives an improved solution to the Roth “disk segment problem” as described by Beck and Chen. Recent work by Beck shows thatnDs(m−γn)≥cn1/4(logn)−7/2.

AMS subject classification (1980)

52 A 22 10 K 30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    R. Alexander: On the sum of distances betweenn points on a sphere,Acta Math. Acad. Sci. Hungar.,23 (1972), 443–448.CrossRefGoogle Scholar
  2. [2]
    R. Alexander: Generalized sums of distances,Pacific Jour. Math.,56 (1975), 297–304.Google Scholar
  3. [3]
    R. Alexander: On the sum of distances betweenn points on a sphere. II,Acta Math. Acad. Sci. Hungar.,29 (1977), 317–320.CrossRefGoogle Scholar
  4. [4]
    R. Alexander: Metric averaging in Euclidean and Hilbert spaces,Pacific Jour. Math.,85 (1979), 1–9.Google Scholar
  5. [5]
    R. Alexander, andK. B. Stolarsky: Extremal problems of distance geometry related to energy integrals,Trans. Amer. Soc.,193 (1973), 1–31.Google Scholar
  6. [6]
    J. Beck: Sums of distances between points on a sphere — an application of the theory of irregularities of distribution to discrete geometry,Mathematica,31 (1984), 33–41.Google Scholar
  7. [7]
    J. Beck, andW. W. L. Chen:Irregularities of distribution, Cambridge Tracts in Mathematics,89, Cambridge University Press, Cambridge, 1987.Google Scholar
  8. [8]
    L. Kuipers, andH. Niederreiter:Uniform distribution of sequences, John Wiley, New York,1974.Google Scholar
  9. [9]
    K. F. Roth: On irregularities of distribution,Mathematica,1 (1954), 73–79.Google Scholar
  10. [10]
    L. A. Santaló:Integral geometry and geometric probability, Encyclopedia of Mathematics and its Applications,1, Addison-Wesley, Reading, Mass., 1976.Google Scholar
  11. [11]
    I. J. Schoenberg: On certain metric spaces arising from Euclidean spaces by change of metric and their embedding in Hilbert space,Ann. of Math.,38 (1937), 787–793.MathSciNetGoogle Scholar
  12. [12]
    W. M. Schmidt: Irregularities of distribution. IV,Invent. Math.,7 (1969), 55–82.CrossRefGoogle Scholar
  13. [13]
    W. M. Schmidt: Irregularities of distribution. VII,Acta Arith.,21 (1972), 45–50.Google Scholar
  14. [14]
    K. B. Stolarsky: Sums of distances between points on a sphere,Proc. Amer. Math Soc.,35 (1972), 547–549.Google Scholar
  15. [15]
    K. B. Stolarsky: Sums of distances between points on a sphere. II,Proc. Amer. Math. Soc.,41 (1973), 575–582.Google Scholar
  16. [16]
    K. B. Stolarsky: Spherical distributions ofn points with maximal distance sums are well spaced,Proc. Amer. Math. Soc.,48 (1975), 203–206.Google Scholar
  17. [17]
    K. B.Stolarsky:Discrepancy and sums of distances between points of a metric space, The geometry of metric and linear spaces, Ed. L. M. Kelly, Springer-Verlag,1975, 44–55.Google Scholar
  18. [18]
    H. Weyl: Über die Gleichverteilung von Zahlen mod. Eins,Math. Ann.,77 (1916), 313–352.CrossRefMathSciNetGoogle Scholar

Copyright information

© Akadémiai Kiadó 1990

Authors and Affiliations

  • R. Alexander
    • 1
  1. 1.Department of MathematicsUniversity of IllinoisUrbanaUSA

Personalised recommendations